Texas, 2014

Damaging Wind in Texas, October 12, 2014

October 12, 2014 · NWS OUN · 1 event in 1 county or zone

Scattered thunderstorms developed along and ahead of a strong pacific cold front late on the 12th. A few of these storms became severe, producing strong and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered thunderstorms developed along and ahead of a strong pacific cold front late on the 12th. A few of these storms became severe, producing strong and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 12, 7:44 PM CST, 16 minutes earlier.

Area forecast discussion, Oct 12, 7:44 PM CST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
844 PM CDT SUN OCT 12 2014

.UPDATE...
INCREASED RAIN CHANCES TONIGHT ACROSS MUCH OF THE AREA.
WENT WITH A FASTER PROGRESSION OF STORMS TONIGHT.

&&

.DISCUSSION...
SEVERE STORMS WILL OCCUR TONIGHT. DAMAGING WIND IS BECOMING
THE MAIN HAZARD.

STORMS CONTINUE TO GROW INTO A DEVELOPING SQUALL LINE IN WESTERN
OKLAHOMA. BASED ON LATEST RADARS...THIS LINE IS MOVING SOUTHEAST
45 TO 50 MPH...FASTER THAN PREVIOUSLY FORECAST. AT THIS SPEED...
STORMS WILL BE MOVING INTO THE OKLAHOMA CITY METRO...LAWTON...
AND WICHITA FALLS AREAS BETWEEN 930 AND 1030 PM...AND MAY EXIT
SOUTHEAST OKLAHOMA CLOSER TO 4 AM.

LINE SHOULD BE MAINTAINED TONIGHT BY A LOW LEVEL JET AND AS IT
MOVE INTO DEEPER MOISTURE ACROSS CENTRAL AND SOUTHERN OKLAHOMA AS
WELL AS WESTERN NORTH TEXAS. SEVERAL DAMAGING WIND REPORTS OF 60
TO 80 MPH CAN BE EXPECTED...THOUGH SOME HAIL MAY BE POSSIBLE AS
WELL.

ANOTHER CLUSTER OF STORMS NEAR HASKELL AND ASPERMONT TEXAS WILL
AFFECT NORTH TEXAS AND LOCATIONS NEAR THE RED RIVER AHEAD OF THE
SQUALL LINE...WHICH MAY PRODUCE SOME HAIL AND WIND REPORTS AS
WELL IN THE NEXT FEW HOURS.

RAIN CHANCES WERE INCREASED AS MOST...IF NOT ALL...OF THE
FORECAST AREA SHOULD GET WET TONIGHT.

MBS

&&

.PREV DISCUSSION... /ISSUED 629 PM CDT SUN OCT 12 2014/

DISCUSSION...
SEVERE STORMS WILL RAPIDLY INCREASE IN COVERAGE AND GROW OVER
THE NEXT FEW HOURS.

LATEST RADAR INDICATED A FEW HIGH BASED STORMS IN WESTERN
OKLAHOMA MOVING NORTHEAST...WHICH MAY GET STRONGER OVER THE NEXT
FEW HOURS. ADDITIONAL STORMS WILL QUICKLY DEVELOP ACROSS
SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS IN THE NEXT 2 TO 3
HOURS AND BECOME LINEAR AS MID LEVELS COOL AND MOISTURE SURGES
NORTHWARD. THE 60 DEGREE DEWPOINT LINE IS QUICKLY MOVING
NORTHWARD AND WAS NEAR A FREDERICK TO ATOKA LINE AT 620 PM.

INITIAL STORMS IN THE NEXT HOUR OR TWO ARE CAPABLE MAINLY OF HAIL
AND WIND...BUT AS STORMS BECOME LINEAR...THE DAMAGING WIND THREAT
WILL INCREASE. TORNADO THREAT REMAINS VERY LOW. APPEAR THE
OKLAHOMA CITY METRO AREA WILL MAINLY BE AFFECTED BY STORMS BETWEEN
11 PM AND 3 AM...THOUGH INITIAL STORMS IN WESTERN OKLAHOMA MAY
SKIRT THE NORTHERN METRO AREA BETWEEN 8 AND 11 PM.

AVIATION DISCUSSION FOR THE 00Z TAFS IS BELOW.

MBS

AVIATION...
THE FORECAST REMAINS COMPLICATED.

GENERALLY THINK TSRA WILL INCREASE IN COVERAGE. STRONGEST STORMS
WILL PRODUCE BRIEF GUSTY WINDS AND IFR OR LOWER CONDITIONS. THINK
TSRA WILL IMPACT KOKC AND KSPS MAINLY 04-08Z.

A COLD FRONT WILL BRING A WIND SHIFT TO THE NORTH AND STRONG WINDS
AS IT MOVES SOUTHEAST...MAINLY 06-12Z. AN AIRPORT WEATHER WARNING
MAY BE NEEDED FOR KOKC AS GUSTS MAY EXCEED 35 KT.

OVERALL...BELIEVE CURRENT VFR CONDITIONS WILL BECOME MVFR AT MOST
SITES BY 12Z. IFR CONDITIONS ARE POSSIBLE AT MANY SITES
06-21Z...BUT DID NOT MENTION DUE TO LOW CONFIDENCE OF OCCURRENCE.
CONDITIONS WILL IMPROVE OVER WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS AFTER 14Z.

MBS

PREV DISCUSSION... /ISSUED 332 PM CDT SUN OCT 12 2014/

DISCUSSION...
STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EARLY EVENING NEAR AND WEST OF CWA AS INTENSE LARGE
SCALE FORCING OVERSPREADS THE REGION. EVOLUTION OF SQUALL LINE
STILL EXPECTED MID-LATE EVENING AS COLD FRONT BEGINS TO SURGE OVER
OKLAHOMA. STRONG WIND FIELDS AND MODERATE INSTABILITY WILL YIELD
FAIRLY WIDESPREAD WIND THREAT ASSOCIATED WITH SQUALL LINE WITH
ATTENDANT MARGINAL HAIL THREAT. DISCRETE STORM MODE WILL BE
MONITORED CLOSELY AHEAD OF SQUALL LINE ACROSS SOUTH-CENTRAL INTO
SOUTHEAST OKLAHOMA THIS EVENING AND OVERNIGHT...DUE TO ENHANCED
DAMAGING WIND AND HAIL THREAT.

AS COLD CORE PASSES OVERHEAD MONDAY MORNING AND AFTERNOON...
LINGERING AREA OF RAIN WITH EMBEDDED STORMS EXPECTED ACROSS
NORTHERN AND CENTRAL PARTS OF OKLAHOMA. ALTHOUGH SEVERE WEATHER
THREAT AT THIS POINT WILL BE LOW...A FEW OF THE EMBEDDED STORMS
COULD PRODUCE SMALL HAIL. BEHIND LOW-LEVEL CYCLONE AND ASSOCIATED
COLD FRONT...WE ARE EXPECTING WIND ADVISORY LEVEL WINDS ACROSS
MUCH OF THE REGION TOMORROW. WIDESPREAD 25 TO 35 MPH SUSTAINED
WINDS AND GUSTS WELL OVER 40 MPH EXPECTED OVER AREAS NEAR AND WEST
OF INTERSTATE-35. SOME GUSTS AROUND OR GREATER THAN 50 MPH WILL BE
POSSIBLE ACROSS WEST-CENTRAL AND SOUTHWEST OKLAHOMA WHERE DEEPER
MIXING WILL OCCUR. WINDS SHOULD DIMINISH LATE IN THE AFTERNOON.

VERY LITTLE OR NO CHANGE EXPECTED BEYOND MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  56  62  48  71 / 100  80  10   0
HOBART OK         52  67  46  74 / 100  30  10   0
WICHITA FALLS TX  57  68  48  76 / 100  20  10   0
GAGE OK           48  65  41  74 /  80  20  10   0
PONCA CITY OK     56  60  48  70 / 100  80  20   0
DURANT OK         59  67  50  73 / 100  70  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM 4 AM TO 5 PM CDT MONDAY FOR OKZ004>007-
     009>012-014>019-021>025-027>029-033>041-044>046-050.

TX...WIND ADVISORY FROM 4 AM TO 5 PM CDT MONDAY FOR TXZ083>090.

&&

17/17
Hazardous weather outlook, Oct 12, 6:59 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
759 PM CDT SUN OCT 12 2014

OKZ004>048-050>052-TXZ083>090-140100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
759 PM CDT SUN OCT 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
OKLAHOMA AND WESTERN NORTH TEXAS.

TIMING...
STORMS HAVE DEVELOPED ACROSS WESTERN OKLAHOMA...AND WILL
SPREAD EAST AND SOUTHEAST THROUGH THE EVENING AND OVERNIGHT
HOURS...EXITING FAR SOUTHEAST OKLAHOMA BY SUNRISE MONDAY.

IMPACTS...
DAMAGING WIND GUSTS OF 60 MPH TO 80 MPH...
HAIL UP TO THE SIZE OF HALF-DOLLARS...

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO PLAN FOR SEVERE WEATHER OPERATIONS
TONIGHT.

DISCUSSION...
A POTENT STORM SYSTEM WILL DIVE SOUTHWARD INTO THE SOUTHERN
PLAINS TONIGHT INTO MONDAY. AS THIS OCCURS...A FRONT WILL
SURGE SOUTHWARD OVER OKLAHOMA AND NORTHERN TEXAS...SETTING THE
STAGE FOR WIDESPREAD THUNDERSTORMS.

ISOLATED TO NUMEROUS THUNDERSTORMS OVER WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS WILL DEVELOP INTO A SOUTHWEST TO NORTHEAST
ORIENTED SQUALL LINE BY MIDNIGHT. MOST OF THE SEVERE WIND GUSTS
ARE EXPECTED WITH THE SQUALL LINE...WHICH IS EXPECTED TO MOVE INTO
CENTRAL PORTIONS OF OKLAHOMA BY MIDNIGHT.

GREATER MOISTURE AND INSTABILITY WILL BE SEEN ACROSS SOUTH-CENTRAL
AND SOUTHEAST OKLAHOMA. THIS WILL PROMOTE THE HIGHEST POTENTIAL FOR
SEVERE THUNDERSTORM ACTIVITY TONIGHT...MAINLY AFTER MIDNIGHT.

.STRONG WINDS LATE TONIGHT...
STRONG NORTHERLY WINDS ARE EXPECTED BEHIND THE COLD FRONT LATE
TONIGHT...AFTER 4 AM IN WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS. SUSTAINED NORTH TO NORTHWEST WINDS OF 30 TO 35 MPH ARE
EXPECTED...ALONG WITH OCCASIONAL GUSTS OF 40 TO 50 MPH.
THIS MAY MAKE TRAVEL ON EAST TO WEST ORIENTED ROADWAYS DIFFICULT
MUCH OF THE DAY ON MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.THUNDERSTORMS...
SHOWERS AND A FEW STORMS WILL BE ONGOING MAINLY EAST OF
INTERSTATE-35 EARLY MONDAY MORNING. SEVERE WEATHER CHANCES WILL
BE DIMINISHING QUICKLY DURING THE MORNING HOURS.

.STRONG WINDS MONDAY...
STRONG NORTHERLY WINDS ARE EXPECTED ON MONDAY. SUSTAINED WINDS OF
30 TO 35 MPH ARE EXPECTED...ALONG WITH OCCASIONAL GUSTS OF 40 TO
50 MPH. THIS WILL ESPECIALLY BE TRUE WEST OF INTERSTATE 35. THIS
MAY MAKE TRAVEL ON EAST TO WEST ORIENTED ROADWAYS DIFFICULT MUCH
OF THE DAY ON MONDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

AUSTIN/11/MBS

In the hours before

Special weather statement, Oct 12, 7:27 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
827 PM CDT SUN OCT 12 2014

OKZ004-005-010-130200-
WOODWARD OK-HARPER OK-WOODS OK-
827 PM CDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WOODWARD...
SOUTHEASTERN HARPER AND NORTHEASTERN WOODS COUNTIES UNTIL 900 PM
CDT...

AT 824 PM CDT...THE LEADING EDGE OF A LINE OF STRONG THUNDERSTORMS
EXTENDS FROM 5 MILES EAST OF SELMAN TO 8 MILES SOUTHWEST OF FREEDOM
TO NEAR MOORELAND...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3690 9874 3655 9877 3643 9930 3661 9936
      3677 9948 3700 9921 3700 9893
TIME...MOT...LOC 0124Z 236DEG 40KT 3680 9939 3668 9922 3648 9923
Local storm report, Oct 12, 7:30 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT SUN OCT 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND GST 2 SW GAGE               36.30N 99.78W
10/12/2014  E58.00 MPH       ELLIS              OK   ASOS

&&

JPIKE
Special weather statement, Oct 12, 7:37 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
837 PM CDT SUN OCT 12 2014

OKZ016-021-022-130215-
CUSTER OK-WASHITA OK-BECKHAM OK-
837 PM CDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CUSTER...WASHITA AND
EAST CENTRAL BECKHAM COUNTIES UNTIL 915 PM CDT...

AT 835 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BESSIE...
MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...

LAT...LON 3557 9935 3563 9863 3513 9863 3511 9932
      3512 9941 3511 9941 3511 9944 3512 9944
      3512 9948
TIME...MOT...LOC 0135Z 257DEG 30KT 3538 9906
Local storm report, Oct 12, 7:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
838 PM CDT SUN OCT 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             5 W HINTON              35.47N 98.44W
10/12/2014  E1.25 INCH       CADDO              OK   STORM CHASER

            RELAYED BY KOKH BROADCAST MEDIA

&&

JPIKE
Local storm report, Oct 12, 7:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
842 PM CDT SUN OCT 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     10 ENE WILLOW           35.11N 99.35W
10/12/2014  M58 MPH          KIOWA              OK   MESONET

&&

JPIKE
Special weather statement, Oct 12, 7:44 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
844 PM CDT SUN OCT 12 2014

OKZ024-130230-
CANADIAN OK-
844 PM CDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CANADIAN COUNTY
UNTIL 930 PM CDT...

AT 841 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BRIDGEPORT...
MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3545 9785 3544 9831 3572 9831 3573 9786
TIME...MOT...LOC 0141Z 256DEG 30KT 3553 9832

The radar

The Dyess AFB radar (KDYX), 116 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
October 12, 8:00 PM CST
Where
Knox County, 2.7 mi NW of Knox City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.450, -99.850

No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546203.